Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The Gardner equation and the $ L^2$-stability of the $ N$-soliton solution of the Korteweg-de Vries equation


Authors: Miguel A. Alejo, Claudio Muñoz and Luis Vega
Journal: Trans. Amer. Math. Soc. 365 (2013), 195-212
MSC (2010): Primary 35Q51, 35Q53; Secondary 37K10, 37K40
DOI: https://doi.org/10.1090/S0002-9947-2012-05548-6
Published electronically: June 22, 2012
MathSciNet review: 2984057
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Multi-soliton solutions of the Korteweg-de Vries equation (KdV) are shown to be globally $ L^2$-stable, and asymptotically stable in the sense of Martel and Merle. The proof is surprisingly simple and combines the Gardner transform, which links the Gardner and KdV equations, together with the Martel-Merle-Tsai and Martel-Merle recent results on stability and asymptotic stability in the energy space, applied this time to the Gardner equation. As a by-product, the results of Maddocks-Sachs, and Merle-Vega are improved in several directions.


References [Enhancements On Off] (What's this?)

  • 1. M. Ablowitz and P. Clarkson, Solitons, nonlinear evolution equations and inverse scattering, London Mathematical Society Lecture Note Series, 149. Cambridge University Press, Cambridge, 1991. MR 1149378 (93g:35108)
  • 2. M. Ablowitz, D. Kaup, A. Newell, and H. Segur, The inverse scattering transform-Fourier analysis for nonlinear problems, Studies in Appl. Math. 53 (1974), no. 4, 249-315. MR 0450815 (56:9108)
  • 3. M. Ablowitz and H. Segur, Solitons and the inverse scattering transform, SIAM Studies in Applied Mathematics, 4. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, Pa., 1981. x+425 pp. MR 642018 (84a:35251)
  • 4. J. Albert, J. Bona, and N. Nguyen, On the stability of KdV multisolitons, Differential Integral Equations 20 (2007), no. 8, 841-878. MR 2339841 (2008i:35197)
  • 5. Miguel A. Alejo, The geometric modified Korteweg-de Vries(mKdV) equation, Unpublished Ph.D. thesis, University of the Basque Country (2010).
  • 6. T.B. Benjamin, The stability of solitary waves, Proc. Roy. Soc. London A 328 (1972), 153-183. MR 0338584 (49:3348)
  • 7. J.L. Bona, P. Souganidis and W. Strauss, Stability and instability of solitary waves of Korteweg-de Vries type, Proc. Roy. Soc. London 411 (1987), 395-412. MR 897729 (88m:35128)
  • 8. J. Bourgain, Fourier transform restriction phenomena for certain lattice subsets and applications to nonlinear evolution equations. II. The KdV equation, Geom. Funct. Anal. 3 (1993), no. 3, 209-262. MR 1215780 (95d:35160b)
  • 9. K.W. Chow, R.H.J. Grimshaw, and E. Ding, Interactions of breathers and solitons in the extended Korteweg-de Vries equation, Wave Motion 43 (2005), 158-166. MR 2186925 (2007b:35281)
  • 10. J. Colliander, M. Keel, G. Staffilani, H. Takaoka, and T.Tao, Sharp global well-posedness for KdV and modified KdV on $ \mathbb{R}$ and $ \mathbb{T}$, J. Amer. Math. Soc. 16 (2003), no. 3, 705-749 (electronic). MR 1969209 (2004c:35352)
  • 11. C.S. Gardner, M.D. Kruskal, and R. Miura, Korteweg-de Vries equation and generalizations. II. Existence of conservation laws and constants of motion, J. Math. Phys. 9, no. 8 (1968), 1204-1209. MR 0252826 (40:6042b)
  • 12. F. Gesztesy and B. Simon, Constructing solutions of the mKdV-equation, J. Funct. Anal. 89 (1990), no. 1, 53-60. MR 1040955 (91e:35183)
  • 13. E. Fermi, J. Pasta and S. Ulam, Studies of nonlinear problems I, Los Alamos Report LA1940 (1955); reproduced in Nonlinear Wave Motion, A.C. Newell, ed., Amer. Math. Soc., Providence, R. I., 1974, pp. 143-156. MR 0336014 (49:790)
  • 14. R. Hirota, Exact solution of the Korteweg-de Vries equation for multiple collisions of solitons, Phys. Rev. Lett., 27 (1971), 1192-1194.
  • 15. C.E. Kenig and Y. Martel, Global well-posedness in the energy space for a modified KP II equation via the Miura transform, Trans. Amer. Math. Soc. 358 no. 6, pp. 2447-2488. MR 2204040 (2007d:35238)
  • 16. C.E. Kenig, G. Ponce and L. Vega, Well-posedness and scattering results for the generalized Korteweg-de Vries equation via the contraction principle, Comm. Pure Appl. Math. 46 (1993), 527-620. MR 1211741 (94h:35229)
  • 17. C.E. Kenig, G. Ponce and L. Vega, On the ill-posedness of some canonical dispersive equations, Duke Math. J. 106 (2001), no. 3, 617-633. MR 1813239 (2002c:35265)
  • 18. C.E. Kenig, G. Ponce and L. Vega, A bilinear estimate with applications to the KdV equation, J. Amer. Math. Soc. 9 (1996), no. 2, 573-603. MR 1329387 (96k:35159)
  • 19. D.J. Korteweg and G. de Vries, On the change of form of long waves advancing in a rectangular canal, and on a new type of stationary waves, Philos. Mag. Ser. 5, 39 (1895), 422-443.
  • 20. M.D. Kruskal and N.J. Zabusky, Interaction of ``solitons'' in a collisionless plasma and recurrence of initial states, Phys. Rev. Lett. 15 (1965), 240-243.
  • 21. P. D. Lax, Integrals of nonlinear equations of evolution and solitary waves, Comm. Pure Appl. Math. 21 (1968), 467-490. MR 0235310 (38:3620)
  • 22. J.H. Maddocks and R.L. Sachs, On the stability of KdV multi-solitons, Comm. Pure Appl. Math. 46 (1993), 867-901. MR 1220540 (94h:35232)
  • 23. Y. Martel and F. Merle, Asymptotic stability of solitons of the subcritical gKdV equations revisited, Nonlinearity 18 (2005) 55-80. MR 2109467 (2006i:35319)
  • 24. Y. Martel and F. Merle, Description of two soliton collision for the quartic gKdV equation, Ann. of Math.(2) 174 (2011), no. 2, 757-857. MR 2831108
  • 25. Y. Martel and F. Merle, Stability of two soliton collision for nonintegrable gKdV equations, Comm. Math. Phys. 286 (2009), 39-79. MR 2470923 (2010h:35348)
  • 26. Y. Martel and F. Merle, Inelastic interaction of nearly equal solitons for the quartic gKdV equation, Inventiones Mathematicae 183 (2011), 563-648. MR 2772088
  • 27. Y. Martel and F. Merle, Asymptotic stability of solitons of the gKdV equations with general nonlinearity, Math. Ann. 341 (2008), no. 2, 391-427. MR 2385662 (2008k:35416)
  • 28. Y. Martel, F. Merle and T. P. Tsai, Stability and asymptotic stability in the energy space of the sum of $ N$ solitons for subcritical gKdV equations, Comm. Math. Phys. 231 (2002) 347-373. MR 1946336 (2003j:35280)
  • 29. F. Merle and L. Vega, $ L^2$ stability of solitons for KdV equation, Int. Math. Res. Not. 2003, no. 13, 735-753. MR 1949297 (2004k:35330)
  • 30. R.M. Miura, Korteweg-de Vries equation and generalizations. I. A remarkable explicit nonlinear transformation, J. Math. Phys. 9, no. 8 (1968), 1202-1204. MR 0252825 (40:6042a)
  • 31. R.M. Miura, The Korteweg-de Vries equation: a survey of results, SIAM Review 18 (1976), 412-459. MR 0404890 (53:8689)
  • 32. T. Mizumachi and D. Pelinovsky, Bäcklund transformation and $ L^2$-stability of NLS solitons, IMRN Vol. 2012 No. 9, pp. 2034-2067.
  • 33. T. Mizumachi and N. Tzvetkov, Stability of the line soliton of the KP-II equation under periodic transverse perturbations, Math. Ann. Vol. 352 No. 3, pp.659-690.
  • 34. C. Muñoz, On the inelastic $ 2$-soliton collision for gKdV equations with general nonlinearity, Int. Math. Research Notices (2010) 2010 (9): 1624-1719. MR 2643578
  • 35. R.L. Pego and M.I. Weinstein, Asymptotic stability of solitary waves, Commun. Math. Phys. 164 (1994), 305-349. MR 1289328 (95h:35209)
  • 36. F. Rousset and N. Tzvetkov, Transverse nonlinear instability for two-dimensional dispersive models, Ann. Inst. H. Poincaré Anal. Non Linéaire 26 (2009), no. 2, 477-496. MR 2504040 (2010j:35475)
  • 37. B. Thaller, The Dirac equation, Texts and Monographs in Physics. Springer-Verlag, Berlin, 1992. xviii+357 pp. MR 1219537 (94k:81056)
  • 38. A.-M. Wazwaz, New soliton solutions for the Gardner equation, Comm. Nonlinear Sc. Num. Sim. 12 (2007), 1395-1404. MR 2332640 (2008c:35289)
  • 39. M.I. Weinstein, Lyapunov stability of ground states of nonlinear dispersive evolution equations, Comm. Pure. Appl. Math. 39 (1986), 51-68. MR 820338 (87f:35023)
  • 40. M.V. Wickerhauser, Inverse scattering for the heat operator and evolutions in $ 2+1$ variables, Comm. Math. Phys. 108 (1987), 67-89. MR 872141 (87m:35224)
  • 41. P. E. Zhidkov, Korteweg-de Vries and Nonlinear Schrödinger Equations: Qualitative Theory, Lecture Notes in Mathematics, vol. 1756, Springer-Verlag, Berlin, 2001. MR 1831831 (2002h:35285)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35Q51, 35Q53, 37K10, 37K40

Retrieve articles in all journals with MSC (2010): 35Q51, 35Q53, 37K10, 37K40


Additional Information

Miguel A. Alejo
Affiliation: Departamento de Matemáticas, Facultad de Ciencia y Tecnología, Universidad del País Vasco, Bilbao, España
Address at time of publication: Department of Mathematical Sciences, University of Copenhagen, 2100 Copenhagen, Denmark
Email: miguelangel.alejo@ehu.es, miguel.alejo@math.ku.dk

Claudio Muñoz
Affiliation: Departamento de Matemáticas, Facultad de Ciencia y Tecnología, Universidad del País Vasco, Bilbao, España
Address at time of publication: Department of Mathematics, University of Chicago, Chicago, Illinois 60637
Email: Claudio.Munoz@math.uvsq.fr, cmunoz@math.uchicago.edu

Luis Vega
Affiliation: Departamento de Matemáticas, Facultad de Ciencia y Tecnología, Universidad del País Vasco, Bilbao, España
Email: luis.vega@ehu.es

DOI: https://doi.org/10.1090/S0002-9947-2012-05548-6
Keywords: KdV equation, Gardner equation, integrability, multi-soliton, stability, asymptotic stability, Miura transform
Received by editor(s): December 24, 2010
Received by editor(s) in revised form: January 21, 2011
Published electronically: June 22, 2012
Article copyright: © Copyright 2012 American Mathematical Society

American Mathematical Society